Algebraic & Geometric Topology

Homology stability for outer automorphism groups of free groups

Allen Hatcher and Karen Vogtmann

Full-text: Open access

Abstract

We prove that the quotient map from Aut(Fn) to Out(Fn) induces an isomorphism on homology in dimension i for n at least 2i+4. This corrects an earlier proof by the first author and significantly improves the stability range. In the course of the proof, we also prove homology stability for a sequence of groups which are natural analogs of mapping class groups of surfaces with punctures. In particular, this leads to a slight improvement on the known stability range for Aut(Fn), showing that its ith homology is independent of n for n at least 2i+2.

Article information

Source
Algebr. Geom. Topol., Volume 4, Number 2 (2004), 1253-1272.

Dates
Received: 28 June 2004
Accepted: 7 December 2004
First available in Project Euclid: 21 December 2017

Permanent link to this document
https://projecteuclid.org/euclid.agt/1513882551

Digital Object Identifier
doi:10.2140/agt.2004.4.1253

Mathematical Reviews number (MathSciNet)
MR2113904

Zentralblatt MATH identifier
1093.20020

Subjects
Primary: 20F65: Geometric group theory [See also 05C25, 20E08, 57Mxx]
Secondary: 20F28: Automorphism groups of groups [See also 20E36] 57M07: Topological methods in group theory

Keywords
automorphisms of free groups homology stability

Citation

Hatcher, Allen; Vogtmann, Karen. Homology stability for outer automorphism groups of free groups. Algebr. Geom. Topol. 4 (2004), no. 2, 1253--1272. doi:10.2140/agt.2004.4.1253. https://projecteuclid.org/euclid.agt/1513882551


Export citation

References

  • K S Brown, Cohomology of groups, Graduate Texts in Mathematics 87, Springer–Verlag, New York–Berlin (1982)
  • J Conant, K Vogtmann, Morita classes in the homology of automorphism groups of free groups, \gtref820044014711499
  • F Gerlits, Invariants in chain complexes of graphs, PhD thesis, Cornell University (2002)
  • A Hatcher, Homological stability for automorphism groups of free groups. Comment. Math. Helv. 70 (1995) 39–62
  • A Hatcher, Algebraic Topology, Cambridge University Press, Cambridge (2002)
  • A Hatcher, K Vogtmann, Cerf theory for graphs, J. London Math. Soc. 58 (1998) 633–655
  • A Hatcher, K Vogtmann, Rational homology of $Aut(F_n)$, Mathematical Research Letters 5 (1998) 759–780
  • A Hatcher, N Wahl, Stabilization for the automorphisms of free groups with boundaries, preprint \arxivmath.GT/0406277
  • C Jensen, N Wahl, Automorphisms of free groups with boundaries, \agtref4200425543569
  • F Laudenbach, Sur les $2$–sphères d'une variété de dimension $3$, Ann. of Math. 97 (1973) 57–81
  • D Quillen, Homotopy properties of the poset of nontrivial $p$–subgroups of a group, Adv. in Math. 28 (1978) 101–128
  • E H Spanier, Algebraic Topology, McGraw-Hill Book Co. New York–Toronto–London (1966)
  • N Wahl, From mapping class groups to automorphism groups of free groups.